GBIF and ForBio workshop: Scientific reuse of openly published biodiversity information: Programmatic access to and analysis of primary biodiversity information using R
Scientific use of openly published and aggregated primary biodiversity information is in steady increase. Reuse of open research data and academic data citation is an emerging trend that is prioritized by current research policies, and citation of biodiversity data published through the Global Biodiversity Information Facility (GBIF.org) shows a steady upward trend. On-going improvements in biodiversity informatics to build support for new data types, such as the recent event-core in GBIF, open up for new uses of GBIF-mediated data. However, many researchers still access biodiversity data in GBIF from the web portal and the advanced machine readable programming interfaces (APIs) remain arguably underutilized.
In this two-day workshop organized in conjunction with the 2018 Oikos meeting in Trondheim, participants will be introduced to the GBIF API to stimulate Nordic ecologists and systematists to a more programmatic use of GBIF data. Most examples and training exercises will use the R language and software environment for statistical computing. Scientific workflows with tools such as Galaxy will not be covered in this workshop. However, the interested workshop participant will be gently guided towards further reading material. The workshop is organized by the Norwegian participant node in GBIF (GBIF.no) and the ForBio Research School in Biosystematics (forbio.uio.no), and will take place at the Oikos conference venue Trondheim. Registration is open for both Oikos 2018 participants and ForBio members. We plan to spend some time to work in groups with hands-on exercises, so please consider bringing your own data and research questions to the workshop. We will also prepare some training datasets for you to work with.
Workshop sessions include:
Sunday 18 February
10:00 Introduction to the workshop, round-table expectations & R-experience (15 min)
10:15 Session 1 - Introduction to GBIF and biodiversity informatics (ca 45 min)
11:00 Short break (coffee)
11:15 Session 2 - Introduction to R, RStudio, GitHub, and R Markup (ca 45 min)
13:00 Session 3 - Download occurrence data from GBIF (ca 60 min)
14:00 Session 3 Exercises - WS participants to download GBIF data to import in R
15:00 Session 4 - Download event-core data (etc) directly from IPT (ca 60 min)
16:00 Session 4 Exercises - WS participants to download datasets from GBIF
17:00 End day 1
Monday 19 February
09:00 Summary and status from day 1, round-table
09:30 Session 4 Exercises - WS participants to download event-core data (etc)
13:00 Session 5 - Link environment layers to GBIF occurrences (ca 60 min)
14:00 Session 5 Exercises - WS participants to link GBIF data with environment layers
15:00 End workshop ca 15:00
17:00 Registration and welcome reception for the Nordic Oikos 2018 conference
Course teachers are: Dag Endresen, Anders G. Finstad, Markus Skyttner, and Erlend B. Nilsen.
Application deadline was January 10th, 2018.
The course is free of charge. ForBio members that are graduate students or postdocs in Norway can have travel and accommodation expenses covered. Lunches are provided.